MAUDE Adverse Event Report: CAREFUSION, INC DEBAKEY D-LINE CLAMP 5MM 45CM 25MM JAW; LAPAROSCOPE, GENERAL & PLASTIC SURGERY

CAREFUSION, INC DEBAKEY D-LINE CLAMP 5MM 45CM 25MM JAW; LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Model Number SP90-5218
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6) initial emdr.A device is anticipated for investigation.Once the investigation has been completed a supplemental emdr will be submitted for the investigation results.If any additional information is received a supplemental will be submitted with those details.
 
Event or Problem Description
It was reported that the handle came apart during laparoscopic surgery, and the screw is missing.The patient was reported to be unharmed but the screw could not be found.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4) supplemental emdr.Upon receipt the returned sample received a visual examination and functional check.The following markings were found on the device: 90-5018, ce, a 2-d udi barcode, snowden pencer, usa, and l20.Upon visual examination and functional check, the reported failure mode was confirmed.The handle pivot screw had separated from the device and was not returned with the remainder of the sample.It was reported that the user was not sure if the screw came off during the case or during washing/sterilization prior to the case starting.Due to the relatively tight tolerance between the female hinge and the male hinge of the handle, it was possible that the user was able to operate the jaws open without the screw present, as pulling the thumb bow back, and under the weight of the thumb bow was found to drive the actuating rod ball in the distal direction without completely unseating the thumb bow from the finger bow.Operating the handle closed drives the thumb bow in the distal direction and would be unlikely to unseat a still seated thumb bow.Therefore, it was possible that the screw came out prior to the case, during washing and sterilization, and the user did not notice until enough force was applied in opening the handle that it unseated the thumb bow from the finger bow.A complaint history review was performed, and no other complaints were identified for sp90-5018 devices to indicate a problem with this production lot.This device was part of the dl1 product line, of which all dl1 handles either use this screw or a different one if they are insulated.Over the last 3 years of dl1 complaints, no other instances of this screw separating from the handle were identified.The screw itself secured only to the distal finger bow while providing a pivot point for the rear thumb bow.The surface the thumb bow pivoted around was a smooth cylindrical surface with a tumbled finish.As such, the actuating of the handle opening and closing should do nothing to back out the screw.An unused screw was tested with the sample handle for fit, and was found to fasten into a secure fit with the distal finger bow, without pinching the hinge and restricting the thumb bow movement.The screw required the same approximate force to break loose while backing out as it did to secure in place by fastening in.Even in a slightly fastened state, the screw did not rotate when the handle was actuated, even when the jaws were restricted from closing by the investigators finger.At this point the only two reasonable causes of the failure mode was either, the operator did not adequately fasten the pivot screw, and it backed out with ease, or an adequately fastened screw was backed out by the application of mechanical energy.As there was no history in the last three years of this screw backing out on its own, it was improbable that this one device was not adequately fastened.An explanation for why the pivot screw backed out from the application of mechanical energy would be the potential use of ultrasonic cleaners by the user.The vibrational energy imposed on the device by the ultrasonic waves could vibrate the pivot screw and distal finger bow in such a way that the vibrational motion acted to separate the two components.Based on the absence of a trend to indicate that there was a problem with this product and date code, an absence of any other complaints for this screw backing out in the last three years, the demonstrated ability for the handle to secure a properly fastened pivot screw in place, and the fact that normal surgical use would not act to break the strength and static friction of a properly fastened tension screw, the most probable root cause of the reported failure mode was cleaning in the use of ultrasonic cleaners.Please be advised, per the instructions for use (ifu) for this device, ¿only the cleaning and sterilization processes which are defined within these instructions for use have been validated.¿ ultrasonic cleaning was not a validated cleaning process and may damage devices for which it had not been validated.H3 other text : sample evaluation has been performed.

Brand Name
DEBAKEY D-LINE CLAMP 5MM 45CM 25MM JAW
Common Device Name
LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
MDR Report Key11813852
Report Number1423507-2021-00032
Device Sequence Number3161142
Product Code GCJ
UDI-Device Identifier10885403158797
UDI-Public(01)10885403158797
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K930667
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSP90-5218
Device Catalogue NumberSP90-5218
Device Lot NumberL20
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/28/2021
Supplement Date Received by Manufacturer06/09/2021
Initial Report FDA Received Date05/12/2021
Supplement Report FDA Received Date06/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;